1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

More help please! Ketones and Low carb

Discussion in 'Low-carb Diet Forum' started by CEM2, May 17, 2016.

  1. CEM2

    CEM2 Type 2 · Member

    Messages:
    5
    Likes Received:
    9
    Trophy Points:
    43
    hi guys,

    I could really do with some more advice. What to do??

    So I started LCHF on Friday. I've had all the start up symptoms but they are just not going away. Today is day 5. I am taking metformin and also dapagliflozin. With the latter I am aware you have to be mindful of keytones as you can go into DKA with a normal BM. So symptoms are real fatigue, headaches, nausea (no vomiting), diarrhoea. And around 3 ++ keytones

    I have lost 5kg in 5 days so it's obviously working. Is this 100% LCHF symptoms or should I be calling DN re dapagliflozin??

    My BM is between 5 and 6 (was about 12 before LCHF!)

    Help!! Don't want them to freak out and tell me to stop low carbing.

    Double help xxxxxx
     
    • Winner Winner x 1
    • Informative Informative x 1
    #1 CEM2, May 17, 2016 at 2:08 PM
    Last edited by a moderator: May 17, 2016
  2. CEM2

    CEM2 Type 2 · Member

    Messages:
    5
    Likes Received:
    9
    Trophy Points:
    43
    Low carb diet example for me

    Eg. Today I've eaten 4/5 strawberries cut up
    In full fat Greek yoghurt maybe 5 table spoons worth for breakfast.

    For lunch cheese omlet made with - mushrooms, 4 cherry tomatoes, spring onions, cheese and 2 eggs.
     
  3. Finsky

    Finsky Prefer not to say · Well-Known Member

    Messages:
    437
    Likes Received:
    921
    Trophy Points:
    158
    5kg in 5 days sounds A LOT to me...maybe even too much! Are you drinking enough? If you have diarrhea, then you will need more liquids and salts to balance any dehydration as well. Try having a hot drink made with stock cube..any flavour..that will give you some essential salts and dehydrate you. If your headache and fatigue start easing...then you are dehydrated.
    Does that amount of food feel enough for you? Are you feeling sated? I have to say I've never experienced that kind of symptoms with LCHF way of eating.
    I would also try little more protein to with you breakkie, maybe another egg or slice or two of cold meat? Ease you body to get less food, any drastic changes to one's diet can give you all the symptoms you have described experiencing...but also, if you eating only a little AND taking tablets on top of it....metformin only can give you 'runs'...make you feeling like you described. Other week I nearly passed out after having metformin in nearly empty tummy! And boy was I feeling ill for couple of days afterwards. I don't know about your other tablets you've mentioned...if the diet has already drastic effects to you weight AND to your blood sugars(?)...then it might be good idea to have a chat with nurse/doctor and question if you need them at all..or at least while you are low carb'ing.
    I would be tempted to drop thedapagliflozin for a while..to see what happens to my blood sugar readings while not taking them and if my general well being will improve and I would carry on taking metformin but making sure I would take them only after eating good amount of food into my tummy.
    If you are not feeling sure...do call your DN..if they freak out, that's their problem....the meds are there to be adjusted as and how needed...nobody can tell you to stop low carb'ing! If the medication can be increased for the 'need'...they can be reduced for the 'need' too. All in your terms!!! ;)

    .
     
    • Like Like x 2
  4. ickihun

    ickihun Type 2 · Master

    Messages:
    13,566
    Likes Received:
    18,437
    Trophy Points:
    298
    @CEM2 that is the effect from canagliflozin/dapagliflozin.
    Weight loss is the reason for your consultant giving you that tablet.
    It is successful so far.
    A few posters are on these tablets but have suffered thrush, water infection, backaches and blocked wind which have terminated such treatment.
    I'm hoping many more people agree with the tablet.
    Please would you let me know your results after 3 months of taking your tablet.
    And whether your weight loss has stayed or increased.
    Myself I was in agony and on first attempt of taking that drug I suffered a trapped nerve and horrific thrush.
    Second attempt gave me horrific thrush again and a blockage due to trapped wind. I looked 8 months pregnant.
    I no longer take that tablet but I hope it continues to be a success for you. I lost nearly a stone too on first taking said medication. :)
     
    • Like Like x 2
  5. Brunneria

    Brunneria Other · Guru
    Retired Moderator

    Messages:
    21,795
    Likes Received:
    35,045
    Trophy Points:
    298
    Here is a handy graph to show the different levels of ketones

    [​IMG]

    We are only at risk of ketoacidosis when we have a combination of high blood glucose, low insulin, and high ketones.

    That combo is nearly impossible on a low carb diet - unless you are an insulin user who is not taking any insulin.

    At the moment, you are in the early stages of adapting to ketosis (fat adaptation) this takes a while. The most changes happen in the first few days, then things even off, but the whole thing can take weeks, even 2-3 months. Your body is learning to switch from glucose burning to fat burning (burning ketones) and until that happens, you will have raised ketone levels excreted in the urine as a sort of over-spillage. This will reduce after a while. At that point your body stops dumping them in the urine so much, and testing blood for ketones becomes a better option.

    Sounds like you are experiencing carb flu, which is this process in action - best treated with drinking lots and lots (far more than you thinkyou need) and making sure you get enough salt, potassium and magnesium (I drink broth every day, and add salt to food, and supplement with pot and mag)

    Hope that helps.
    Keep drinking, and keep monitoring the ketones.
    You will see on the chart if you get to levels which are a concern.

    You may also need to check with your doc to reduce medication, if your blood glucose levels normalise to the extent that you are on too much medication. :)
     
    • Like Like x 2
    • Winner Winner x 1
    #5 Brunneria, May 17, 2016 at 3:59 PM
    Last edited by a moderator: May 17, 2016
  6. Totto

    Totto Type 2 · Well-Known Member

    Messages:
    2,831
    Likes Received:
    4,131
    Trophy Points:
    178
    You are actually asking for medical advice @CEM2 and we are not allowed to give it.

    I think you should call your GP/nurse and ask advice. Like, would they think it possible for you to stop the tablet for a couple of days in order to see if your symptoms clear, or even go in for a ketone test.

    You see, it's common to have large amounts of urine ketones when you start LCHF but no one know what is going on in your blood.
     
    • Agree Agree x 2
    • Winner Winner x 1
  7. boycat19

    boycat19 Type 2 · Member

    Messages:
    14
    Likes Received:
    3
    Trophy Points:
    23
    I just spent 5 days in hospital with ketoacidosis and sepsis after 5 days on a LCHF diet whilst taking Dapagliflozin and Sitagliptin. My ketones were very high with only having less than 15 grams of carbs per day. Yes I lost 7 lbs but I nearly died! I've now been put back on just Metformin and started insulin injections. No more fad diets for me, I will stick to the healthy eating plan but not go mad on carbs as I do believe they are the bad guys really. Would love to lose 3 stones but controlling my blood sugar level is now my main concern
     
  8. chalup

    chalup Type 2 · Well-Known Member

    Messages:
    1,745
    Likes Received:
    1,088
    Trophy Points:
    178
    Those symptoms can also be caused by the metformin and the dehydration from the diarrhea. I would also suggest talking to your doctor.
     
  9. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,546
    Likes Received:
    6,351
    Trophy Points:
    178
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook